Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Lubbock, TX

May 5, 2002Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 5, 2002, 8:20 PM CDT for Hall County, Texas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 8:20 PM CDT (01:20 UTC)
Expired
May 5, 2002, 9:00 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hall County, TX

The radar

The Amarillo radar (KAMA), 112 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:34 PM CDTThunderstorm Wind 80 EBrice, TXStrong thunderstorm wind gusts, probably associated with the rear flank downdraft of the tornadic supercell, produced major damage to trees, power poles, power lines, center pivot irrigation systems, and the roofs of homes throughout a 10-mile stretch of Highw
May 5, 8:34 PM CDTTornado F0Brice, TXAn NWS storm survey team identified a narrow tornado track just north of town, in which trees were uprooted and snapped.
May 5, 9:00 PM CDTTornado F1Lesley, TXA storm chaser reported a tornado north of town. The tornado snapped and uprooted trees, blew down power lines, and snapped power poles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:45 PM CDTTornado WatchSPC5 hr

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 060120
SVRLBB
TXC191-060200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  BASEBALLS 6 MILES NORTHWEST OF BRICE...OR ABOUT 25 MILES WEST OF
  MEMPHIS...MOVING EAST SOUTHEAST 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BRICE...
  MEMPHIS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3475 10094 3449 10093 3439 10042 3474 10043

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 5, 3:50 PM CDT, 4 hours 30 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT SUN MAY 5 2002

MAIN FOCUS FOR FORECAST WILL BE FOR TONIGHT. DRYLINE HAS REMAINED
IN EXTREME EASTERN NEW MEXICO. LEFTOVER BOUNDARY FROM THIS MORNINGS
CONVECTION HAS BECOME ILL DEFINED BUT IT APPEARS TO HAVE MOVED
NORTHWARD INTO THE ROLLING PLAINS AND NORTHERN SOUTH PLAINS BASED
ON WHERE STRATUS/LOW LEVEL WARM AIR ADVECTION STILL OCCURRING.
VERY UNSTABLE AIRMASS EAST OF THE DRYLINE WITH CAPE VALUES BETWEEN
2500-3500 J/KG AND MID LEVEL FLOW OF 50 KNOTS COMING OUT OF NEW
MEXICO WILL SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS OVER
THE REGION THROUGH THIS EVENING. MODELS STILL HOLD ON TO IDEA THAT
THE BOUNDARY WILL REMAIN OVER THE NORTHEAST PORTION TO ACT AS A
FOCUS FOR CONTINUED DEVELOPMENT THROUGH THE NIGHT. WILL WORD MAINLY
EVENING STORMS FOR THE SOUTH PLAINS AND FOR THE ROLLING PLAINS AND
SOUTHEAST TEXAS PANHANDLE OVERNIGHT. ONE FEATURE TO NOTE ON WATER
VAPOR IMAGERY IS THE SPEED MAX LIFTING NORTHEAST THROUGH THE
TEXAS BIG BEND. STORMS HAVE FIRED ALONG THE DRYLINE IN SOUTHWEST
TEXAS IN INCREASING MOIST UPSLOPE THROUGH THE TRANS PECOS. THIS
ACTIVITY WILL BE MOVING NORTHEAST TOWARD THE REGION.

WILL CONTINUE GOING FORECAST FOR SLIGHT CHANCE POPS ALONG THE
DRYLINE EAST OF THE CAPROCK FOR MONDAY. MODELS MAY BE ANXIOUS
IN MOVING MOISTURE EAST. FRONT WILL MOVE INTO AREA BY THURSDAY
WITH ANOTHER CHANCE FOR STORMS FRIDAY AND SATURDAY AS ANOTHER
TROUGH MOVES INTO THE SOUTHWEST UNITED STATES.

FRIONA      55/89/52/91 4000
TULIA       59/91/57/92 4000
LUBBOCK     61/94/60/95 4000
BROWNFIELD  60/95/58/96 4000
CHILDRESS   65/94/65/95 5222
ASPERMONT   67/94/67/95 4222

.LUB...NONE.

TINSLEY

In the hours before

Special weather statement, May 5, 3:58 PM CDT, 4 hours 22 minutes before
TXZ021>031-033>037-039>043-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...
BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...CROSBY...DICKENS...
FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...LAMB...LUBBOCK...
LYNN...MOTLEY...PARMER...SWISHER...TERRY...YOAKUM

THIS TORNADO WATCH INCLUDES THE CITIES OF...

LUBBOCK...FRIONA...TULIA...BROWNFIELD...CHILDRESS...PLAINVIEW...
LEVELLAND...LITTLEFIELD...TAHOKA...POST AND CROSBYTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, May 5, 8:12 PM CDT, 8 minutes before
TXZ021>031-033>037-039>043-060145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS CLEARED PART
OF TORNADO WATCH NUMBER 227.

THIS CLEARS THE FOLLOWING COUNTIES OF WEST TEXAS

BAILEY...CASTRO...COCHRAN...LAMB...PARMER...YOAKUM

THE FOLLOWING COUNTIES REMAIN IN THE WATCH

BRISCOE...CHILDRESS...CROSBY...DICKENS...FLOYD...GARZA...
HALE...HALL...HOCKLEY...KENT...LUBBOCK...LYNN...MOTLEY...
SWISHER...TERRY

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:01 PM CDTTornado WarningLUBSwisher29 min
May 5, 7:13 PM CDTSevere Thunderstorm WarningLUBHale47 min
May 5, 7:21 PM CDTTornado WarningLUBLamb19 min
May 5, 7:27 PM CDTSevere Thunderstorm WarningLUBSwisher63 min
May 5, 8:01 PM CDTTornado WarningLUBBriscoe44 min
May 5, 8:25 PM CDTTornado WarningLUBHall65 min
May 5, 9:20 PM CDTTornado WarningLUBChildress55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.